Massachusetts, 2008

Hail in Massachusetts, May 27, 2008

May 27, 2008 · NWS ALY · 1 event in 1 county or zone

The passage of a strong cold front during the early afternoon hours of Tuesday May 27th was preceded and accompanied by isolated strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The passage of a strong cold front during the early afternoon hours of Tuesday May 27th was preceded and accompanied by isolated strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 27, 9:03 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, May 27, 9:03 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1003 AM EDT TUE MAY 27 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTH ACROSS THE REGION TODAY...PRECEDED AND
ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. FAIR...BUT MUCH
COOLER CONDITIONS WILL FOLLOW IN THE WAKE OF THIS FRONT FOR TONIGHT
AND WEDNESDAY. HIGH PRESSURE WILL BUILD EAST FROM THE GREAT LAKES
THROUGH THURSDAY...MAINTAINING FAIR WEATHER...WITH TEMPERATURES
REMAINING BELOW SEASONAL LEVELS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE SENT A QUICK UPDATE TO REFINE TIMING OF SHRA/TSRA MAINLY THIS
AFTERNOON...ADJUST SKY COVER TO ACCOUNT FOR BREAKS WHICH ARE
STARTING TO FILL IN AND TO ADJUST TEMPS UP A FEW DEGREES SOUTH OF
THE FRONTAL BOUNDARY AS HIGHS HAVE ALREADY REACHED PREVIOUS
FORECAST READINGS IN SOME AREAS ACROSS SOUTHERN PORTION OF FA.

PREVIOUS FORECAST DISCUSSION...
THE COMBINATION OF THE SOUTHWARD MOVING COLD FRONT...AND
LINGERING OUTFLOW BOUNDARIES SHOULD IGNITE ADDITIONAL SCATTERED
SHOWERS/TSTMS BY MID MORNING FROM THE CAPITAL REGION NORTH AND
WEST...THEN TRANSLATING ACROSS THE CAPITAL REGION DURING THE LATE
MORNING/EARLY AFTERNOON HOURS...AND AREAS TO THE S/E DURING THE
AFTERNOON...REACHING THE MID HUDSON VALLEY...SE CATSKILLS...AND NW
CT DURING THE MID/LATE AFTERNOON HOURS. FOR THESE S/E
AREAS...WHERE MORE HEATING IS LIKELY...SOME STRONGER TSTMS ARE
POSSIBLE...AND HAVE INCLUDED GUSTY WINDS/HEAVY RAIN WORDING IN
GRIDDED DATABASE. THIS REGION ALSO LIES WITHIN SPC/S SLIGHT RISK
FOR SEVERE...GIVEN STRENGTHENING MID LEVEL WINDS OF 25-35 KT.

GIVEN BEST CHC FOR SHOWERS/TSTMS WILL BE ACROSS SE AREAS...HAVE
INDICATED LIKELY POPS THERE...WITH CHC ELSEWHERE...AND HAVE SHIFTED
POPS SE THROUGH THE DAY. ACROSS FAR NORTHERN AREAS...THE THREAT FOR
SHOWERS SHOULD END BY EARLY AFTERNOON.

AS FOR TEMPS...MAXES SHOULD ALREADY BE REACHED BETWEEN 12Z-15Z
ACROSS THE ADIRONDACKS...WITH LOWER 60S. TEMPS IN THESE REGIONS
SHOULD THEN FALL THIS AFTERNOON INTO AND THROUGH THE 50S.
ELSEWHERE...MAXES SHOULD GENERALLY OCCUR DURING THE MIDDAY/EARLY
AFTERNOON HOURS...BEFORE CONVECTION/THICKER CLOUDS LIMIT TYPICAL
DIURNAL RISE. GIVEN THE WARM START THIS MORNING...AND THE
EXPECTATION FOR AT LEAST SOME BREAKS IN THE CLOUDS TO DEVELOP BEFORE
CONVECTION FIRES...THINK AREAS OF THE MID HUDSON VALLEY COULD EASILY
REACH/EXCEED 80...WITH 70-75 COMMON ACROSS THE REMAINDER OF THE
VALLEY REGIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
TONIGHT...APPROACHING STRONG VORT MAX AND UPPER TROUGH MAY
BRIEFLY INHIBIT SOUTHWARD PROGRESSION OF FRONT...AND ASSOCIATED
SHOWERS...ACROSS SOUTHERN AREAS THIS EVENING. THUS...HAVE ALLOWED
CHC POPS TO LINGER INTO THIS EVENING IN THESE AREAS. ONCE THIS UPPER
LEVEL TROUGH PASSES...SEVERAL HOURS OF GUSTY NW/N WINDS WILL USHER
MUCH COOLER AIR SOUTHWARD. THIS SHOULD ALLOW TEMPS TO FALL
RAPIDLY...INTO THE 40-45 RANGE IN MUCH OF THE HUDSON VALLEY...EXCEPT
FOR MID/UPPER 40S IN THE MID HUDSON VALLEY. ACROSS THE
ADIRONDACKS...TEMPS ARE LIKELY TO FALL TO AROUND 30. SINCE THE
GROWING SEASON BEGAN MAY 25TH...WE HAVE ISSUED A FREEZE WARNING FOR
HAMILTON/NORTHERN HERKIMER COS...DUE TO THE EXPECTED SUBFREEZING
TEMPS. SURROUNDING THESE AREAS...SOME TEMPS WILL LIKELY FALL INTO
THE MID 30S. HOWEVER...WE EXPECT THE WINDS TO REMAIN AT LEAST WITHIN
THE 5-10 MPH RANGE...AND POSSIBLY EVEN STRONGER...THUS PREVENTING
TRUE FROST FORMATION. WE HAVE THEREFORE HELD OFF ON ANY FURTHER
FROST ADVISORIES. HOWEVER...SHOULD LATER MODEL RUNS SUPPORT LIGHTER
WINDS...THAN MENTION OF FROST MAY NEED TO BE INTRODUCED ACROSS
ADDITIONAL AREAS OF THE ADIRONDACKS/NORTH COUNTRY...INCLUDING HIGHER
ELEVATIONS WITHIN SOUTHERN VT.

WED...EXPECT MOSTLY SUNNY BUT COOL CONDITIONS...WITH MOST MAXES
REACHING THE MID/UPPER 60S WITHIN THE HUDSON VALLEY REGION...AND
MANY HIGHER ELEVATIONS OF THE NORTH COUNTRY...AND EVEN THE CATSKILLS
ONLY REACHING THE 50S.

WED NT...FROST/FREEZE POTENTIAL EXISTS ONCE AGAIN...ESPECIALLY GIVEN
THE POTENTIAL FOR EVEN LIGHTER WINDS THAN TONIGHT. AT THIS
TIME...WILL HIGHLIGHT THIS POTENTIAL WITHIN HWOALY. GREATEST
POTENTIAL WILL ONCE AGAIN BE ACROSS THE ADIRONDACKS...MOHAWK
VALLEY...SOUTHERN VT...AND PERHAPS PORTIONS OF THE EASTERN
CATSKILLS...AND BERKSHIRES...AS WIDESPREAD MINS OF 30-36 OCCUR IN
THESE REGIONS...WITH LOWER 40S EXPECTED ACROSS MUCH OF THE HUDSON
VALLEY REGION. THE ONLY POTENTIAL CAVEAT TO PREVENT WIDESPREAD
FROST/FREEZE WOULD BE FOR SOME MID LEVEL CLOUDS TO ADVECT INTO
REGION FROM NW ASSOCIATED WITH APPROACHING SHORTWAVE...AS WELL AS
SLIGHTLY HIGHER WINDS WITH THIS WAVE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
SOME WARM ADVECTION SETS UP AHEAD OF A WEAK COLD FRONT THAT WILL BE
DROPPING OUT OF CANADA...AND WITH MEAN FLOW FROM THE NORTHWEST TO
WEST...GOOD MIXING AND MINIMAL CLOUD COVER...SO TEMPERATURES IN THE
70S.  FRIDAY...MODIFIED SHOT OF COOLER AIR SINKS SOUTH THROUGH
NORTHERN NY AND VT...WHILE MAIN THRUST OF COLDER AIR LOOKS TO BE
NORTHERN NEW ENGLAND AND SOUTHEASTERN CANADA.  STILL WITH SOME
BOUNDARY LAYER COOLING...TEMPERATURES A LITTLE COOLER IN NORTHERN NY
AND VT...BUT VERY SIMILAR TO THURSDAY IN THE REST OF THE FORECAST
AREA.

UPPER IMPULSE APPROACHES FROM THE MIDWEST AND WESTERN GREAT LAKES
FRIDAY NIGHT...AND AFFECTS OUR REGION SATURDAY AND SATURDAY NIGHT.
INCREASING WARM ADVECTION AND ISENTROPIC LIFT SHOULD SUPPORT CHANCES
FOR SHOWERS...ALONG WITH MOSTLY CLOUDY SKY...SO HIGHS SATURDAY IN
60S TO LOWER 70S.  COLD FRONT TRACKS THROUGH IN THE SUNDAY TIME
FRAME...WITH DECENT COOLING...SO FRONTOGENESIS ALONG LOW-LEVEL
THERMAL GRADIENT SHOULD SUPPORT CHANCES FOR SHOWERS SUNDAY.
TEMPERATURES SUNDAY SIMILAR TO SATURDAY.  SOME DRYING LATER SUNDAY
AND THROUGH MONDAY...ALTHOUGH SOME PIECES OF NORTHERN STREAM UPPER
ENERGY SUGGESTED BY GUIDANCE MAY TRACK INTO OUR REGION.  LOTS OF
UNCERTAINTY IN TIMING OF FEATURES SATURDAY THROUGH MONDAY...SO
TIMING OF WARM ADVECTION SHOWERS AND COLD FRONTAL PASSAGE GENERALLY
A CONSENSUS AMONG SOME SPREAD IN GUIDANCE SOLUTIONS.

AFTER A WET LATE WINTER AND EARLY SPRING...THE PATTERN SINCE ABOUT A
MONTH AGO STILL CONTINUES TO SUPPORT BELOW NORMAL RAINFALL FOR MUCH
OF THE AREA...WITH NO CLEAR SIGNALS FOR A WIDESPREAD RAIN EVENT AT
LEAST THROUGH THE NEXT 7 DAYS.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
ISOLATED SHOWERS TRACKING EAST...AND WILL BE IN THE VICINITY OF
GFL DURING THE NEXT HOUR. IT SHOULD TRACK FAR ENOUGH NORTH OF ALB
THAT NO VCSH WILL BE NEEDED THERE. ONCE THE SHOWERS EXIT...WILL
WATCH FOR NEW SHOWERS AND THUNDERSTORMS TO DEVELOP LATER TODAY.
INDICATING VCSH THROUGH EARLY/MID AFTERNOON IN GFL AND ALB...AND
EXTENDING LATER IN THE AFTERNOON AT POU. UNTIL NEW ACTIVITY
DEVELOPS...KEEPING VFR AT ALL SITES...ALTHOUGH A VERY BRIEF PERIOD
TO IFR CEILINGS AND VISIBILITIES ARE POSSIBLE IN SHOWERS AND
THUNDERSTORMS...ONCE WE SEE EXACTLY WHERE THEY DEVELOP AND TRACK.
THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL END BEFORE SUNSET.
SOUTH TO SOUTHWEST WINDS AT AROUND 10 KT THIS MORNING...WILL SHIFT
TO NORTH AND NORTHWEST THIS AFTERNOON AT ALL SITES...AND GUST TO
AROUND 20 KT. THE SKY CLEARS BY EVENING...AND NORTH TO NORTHWEST
WINDS DIMINISH OVERNIGHT...BUT REMAIN AT 5-7 KT.

OUTLOOK...
WED-FRI NIGHT...VFR...NO SIG WX.
SATURDAY...MVFR...CHC SHRA/TSRA

&&

.FIRE WEATHER...
A COLD FRONT WILL SETTLE SOUTH ACROSS THE REGION TODAY...PRECEDED
AND ACCOMPANIED BY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
FAIR AND MUCH COOLER CONDITIONS WILL FOLLOW IN THE WAKE OF THIS
FRONT...AS HIGH PRESSURE BUILDS EAST FROM THE GREAT LAKES.

RELATIVE HUMIDITIES WILL FALL INTO THE 40-55 PERCENT RANGE THIS
AFTERNOON...THEN RECOVER TO 70-90 PERCENT TONIGHT. THE RH WILL THEN
FALL INTO THE 20-30 PERCENT RANGE FOR WED AFTERNOON.

SOUTHWEST TO WEST WINDS WILL SHIFT INTO THE NW THIS AFTERNOON...WITH
SPEEDS OF 15 TO 25 MPH. WINDS WILL BECOME NW TO N TONIGHT AND
DIMINISH TO 5-15 MPH...WITH NW WINDS OF 10-20 MPH EXPECTED ON WED.

HAINES INDICES WILL RANGE FROM 2 TO 3 ACROSS NORTHERN AREAS...AND 3
TO 4 ACROSS SOUTHERN AREAS THIS AFTERNOON. BY WED AFTERNOON...HAINES
INDICES WILL RANGE FROM 4 TO 5...ALTHOUGH MAY REACH 6 ACROSS
PORTIONS OF THE SCHOHARIE VALLEY AND SOUTHERN VT.

&&

.HYDROLOGY...
NO FLOODING IS EXPECTED AT THIS TIME THROUGH FRIDAY NIGHT.
HOWEVER...LOCALLY HEAVY RAINFALL COULD LEAD TO PONDING OF WATER IN
LOW LYING...POOR DRAINAGE AND URBAN AREAS LATER THIS MORNING INTO
THIS AFTERNOON. ALTHOUGH BASIN AVERAGE AMOUNTS OF LESS THAN ONE
THIRD OF AN INCH ARE EXPECTED...LOCALLY HIGHER AMOUNTS OF 1 TO 2
INCHES COULD OCCUR WITH ANY TRAINING OF THUNDERSTORMS IN A SHORT
AMOUNT OF TIME. THIS POTENTIAL WOULD BE HIGHEST ACROSS THE MID
HUDSON VALLEY AND NW CT THIS AFTERNOON.

DRY WEATHER IS THEN EXPECTED TUESDAY NIGHT THROUGH FRIDAY NIGHT.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FREEZE WARNING FROM 2 AM TO 8 AM EDT WEDNESDAY FOR NYZ032-033.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...KL
NEAR TERM...11/KL
SHORT TERM...KL
LONG TERM...NAS
AVIATION...NAS
FIRE WEATHER...KL
HYDROLOGY...KL
Hazardous weather outlook, May 27, 11:46 AM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1246 PM EDT TUE MAY 27 2008

CTZ001-013-MAZ001-025-NYZ058>061-063>066-281100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
1246 PM EDT TUE MAY 27 2008

...SEVERE THUNDERSTORM WATCH 378 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LITCHFIELD COUNTY
CONNECTICUT...THE BERKSHIRES...THE EASTERN
CATSKILLS...TACONICS...AND THE MID HUDSON VALLEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES BY SENDING
REPORTS IN VIA THE SPOTTER TELEPHONE NUMBER AND THE WEB PAGE.

NYZ038>043-047>054-082>084-VTZ013>015-281100-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
1246 PM EDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK VALLEY...LAKE
GEORGE SARATOGA REGION...GREATER CAPITAL REGION...AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-281100-
NORTHERN HERKIMER-HAMILTON-
1246 PM EDT TUE MAY 27 2008

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS...

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TAW

The radar

The Albany radar (KENX), 77 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Berkshire

When
May 27, 11:55 AM EST
Where
Berkshire County, 3.6 mi NNW of Hartsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.220, -73.270

Nickel size hail was reported approximately 5 miles east northeast of Great Barrington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102761.